Alert archive / California / High Wind Watches in 2009

High Wind Watch 6, NWS San Diego, CA

December 6, 20094 counties in California

NWS San Diego, CA issued this high wind watch at Dec 6, 2009, 11:16 AM PST for 4 counties in California. It took effect at Dec 7, 2009, 3:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 6, 2009, 11:16 AM PST (19:16 UTC)
In effect from
Dec 7, 2009, 3:00 PM PST
Expired
Dec 7, 2009, 2:54 AM PST
In force
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2009-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2009-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Dec 6, 8:30 AM PST, 2 hours 46 minutes earlier.

Area forecast discussion, Dec 6, 8:30 AM PST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
830 AM PST SUN DEC 6 2009

.SYNOPSIS...
A STRONG WINTER STORM FROM THE NORTH WILL MOVE THROUGH THE AREA
MONDAY AND MONDAY NIGHT. RAIN...HEAVY AT TIMES...WILL OCCUR. HEAVY
SNOW WILL OCCUR IN THE MOUNTAINS ABOVE 6000 FEET...WITH PERIODS OF
RAIN OR SNOW AT LOWER ELEVATIONS. WINDS WILL BE VERY STRONG WITH
THIS STORM...ESPECIALLY WITH THE PASSAGE OF THE COLD FRONT LATE
MONDAY. THE STORM WILL EXIT TUESDAY...BUT MORE PRECIPITATION WILL BE
POSSIBLE DUE TO A PACIFIC STORM THURSDAY AND FRIDAY.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

MAJOR WINTER STORM WILL ARRIVE MONDAY...AND NOT ONLY WILL RAIN AND
SNOW AMOUNTS BE IMPRESSIVE...BUT WINDS WILL AS WELL. WE WILL ISSUE A
HIGH WIND WATCH LATER THIS MORNING FOR MONDAY AFTERNOON/EVENING FOR
ALL ZONES EXCEPT SAN BERNARDINO/RIVERSIDE COUNTY MTNS WHICH ALREADY
HAVE THE WIND ASPECT COVERED IN THE WINTER STORM WATCH. THE
STORM...WHICH HAS WESTERN CANADA ORIGINS...WILL HAVE THE PERFECT
COMBINATION OF FACTORS FOR STRONG...AND LIKELY DAMAGING...WINDS. THE
STORM STRUCTURE WILL HAVE THE CLASSIC WARM/COLD FRONT PATTERNS WITH
STRONG SOUTH WINDS AND WARM AIR ADVECTION AHEAD OF THE COLD
FRONT...AND OF COURSE THE STRONG WARM FRONTAL UPLIFTING FOR
STRATIFORM RAINS MOST OF MONDAY. TO PUT IT NOT SO SUCCINCTLY...WHEN
THE COLD FRONT MOVES IN...THE STRONG LOW-LEVEL DYNAMICS DRIVEN BY A
SUB 1000-MB LOW OVER SO-CAL AND ASSOCIATED VIGOROUS HELICITY OF 400
IN THE 0-1 KM LAYER AT THE COAST...EVEN WITHOUT TERRAIN
EFFECTS...PLUS INSTABILITY WITH 500 MB TEMPS AVERAGING -20 DEG
C...WILL PRODUCE CONVECTION WHICH COULD BRING THE WINDS THAT THE NAM
CONSISTENTLY HAS BEEN SHOWING...50 KNOTS AT 950 MB OVER SAN DIEGO
COUNTY...TO THE SURFACE. AND SPEAKING OF CONVECTION...AN ISOLATED
TSTORM WILL ALSO BE POSSIBLE MONDAY AFTERNOON/EVENING...SO I WILL
ADD THAT TO THE FORECAST. EVEN WITHOUT CONVECTION...WIDESPREAD
STRONG WINDS WILL OCCUR...WITH MOUNTAIN WAVES BRINGING STRONG GUSTS
TO THE SURFACE. RAINFALL AMOUNTS LOOK TO BE SUBSTANTIAL...BOTH DUE
TO STRATIFORM PRECIP PROCESSES AND THE FRONTAL CONVECTIVE
PROCESSES...WE WILL PROBABLY AVERAGE CLOSE TO 2 INCHES W OF THE
MTNS...WITH ISOLATED AMOUNTS OF 4 OR EVEN MORE. LATER SHIFTS MIGHT
CONSIDER A FLASH FLOOD WATCH MON/MON NIGHT FOR AT LEAST PART OF THE
AREA.

SNOWFALL IN THE MTNS WILL BE DEPENDENT ON THE SNOW LEVEL...WHICH
SHOULD START OUT AT 4500-5000 FEET MONDAY MORNING...THEN RISE TO
SOMEWHERE BETWEEN 6000-7000 FEET IN THE AFTERNOON BEFORE CRASHING TO
2000-3000 FEET MONDAY NIGHT AS THE MOISTURE SHIFTS EAST OUT OF THE
AREA. WHERE THE PRECIP REMAINS MOSTLY SNOW...MAINLY SAN BERNARDINO
MTNS ABOVE 6000-6500 FEET...TWO FEET LOOKS LIKE A GOOD BET...PERHAPS
EVEN MORE. WHATEVER SNOW FALLS IN THE SAN DIEGO COUNTY MTNS WILL
QUICKLY BE COMPACTED BY THE CHANGEOVER TO RAIN...WHICH WILL HAPPEN
EARLY DUE TO MORE WARM ADVECTION THERE..SO AMOUNTS SHOULD NOT BE ALL
THAT GREAT THERE. RIVERSIDE COUNTY LOOKS TO BE SOMEWHERE IN BETWEEN.

TUESDAY MOSTLY LOOKS DRY...EXCEPT FOR SOME RESIDUAL MOISTURE CAUSING
MAINLY HIGHER-ELEVATION PRECIP IN THE MORNING. A BIT OF RIDGING WILL
OCCUR WED BEFORE THE VERY ACTIVE ZONAL JET OVER THE PACIFIC BRINGS
THE NEXT SYSTEM INTO THE AREA AROUND THU. THE GFS HAS
WEAKENED...MAINLY WITH THE 06Z RUN...BUT NOT THE 12Z RUN SO
MUCH...BUT THE ECM AND EVEN THE NAM HAVE DECENT PRECIP AS IT
APPROACHES. LOOKS MORE LIKE A WIDESPREAD WARM-FRONTAL PROCESS
STRATIFORM RAIN AND WITH LESS WIND AND FAIRLY HIGH-ELEVATION
RAIN-SNOW LINES.

&&

.AVIATION...
061430Z...MARINE LAYER DEEPENED TO NEAR 7000 FEET OVERNIGHT. LITTLE
CHANGE IS EXPECTED THROUGH MONDAY. LAYERS OF BROKEN STRATOCU WITH
BASES RANGING BETWEEN 3500 AND 6000 FEET WILL CONTINUE THROUGH
TONIGHT AND MONDAY. LOWER SLOPES OF THE MOUNTAINS WILL BE MOSTLY
OBSCURED IN CLOUDS AND PRECIPITATION...ESPECIALLY TONIGHT AND
MONDAY. A COLD FRONT IS EXPECTED TO PASS THROUGH THE AREA LATE
MONDAY AFTERNOON AND EVENING WITH HEAVY RAIN AND GUSTY SOUTHWEST
WINDS.

&&

.MARINE...
A STRONG COLD FRONT WILL MOVE INTO THE AREA LATE TONIGHT AND MONDAY.
IT WILL BE VERY WINDY MONDAY AND SEAS WILL BE HAZARDOUS. SMALL CRAFT
ADVISORY FOR INNER AND OUTER WATERS OFF SAN DIEGO COUNTY FROM MID
MONDAY MORNING THROUGH MID TUESDAY MORNING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.
EXTENDED HYDROLOGIC FORECAST...SEE LAXESFSGX.
WINTER STORM WATCH...SEE LAXWSWSGX.
SMALL CRAFT ADVISORY...SEE LAXMWWSGX.

&&

PUBLIC...MAXWELL
AVIATION...HORTON
Hazardous weather outlook, Dec 6, 4:13 AM PST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
413 AM PST SUN DEC 6 2009

CAZ042-043-048-050-055>058-060>062-PZZ750-775-071215-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
413 AM PST SUN DEC 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA AND PZ.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL MOVE ACROSS SOUTHERN CALIFORNIA MONDAY
INTO TUESDAY...BRINGING...

* RAIN...HEAVY AT TIMES...WITH LOCAL URBAN AND SMALL STREAM
  FLOODING POSSIBLE WEST OF THE MOUNTAINS...

* A LOT OF MOUNTAIN SNOW ABOVE 4000 FEET...WITH A WINTER STORM WATCH
  IN EFFECT FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS
  FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT...

* STRONG SOUTH TO WEST WINDS...PARTICULARLY IN THE MOUNTAINS AND
  DESERTS WHERE 60 MPH GUSTS ARE POSSIBLE...

* SMALL CRAFT ADVISORY CONDITIONS FOR WINDS AND STEEP SEAS IN THE
  INNER AND OUTER WATERS FROM MID MORNING MONDAY THROUGH MID
  MORNING TUESDAY...

* ABOVE NORMAL SURF AT THE BEACHES LATE MONDAY THROUGH TUESDAY
  WITH SOME SETS WELL OVER 6 FEET.

A WARMER...WEAKER STORM WILL BRING LIGHTER AMOUNTS OF RAIN ON
THURSDAY. MOSTLY CLOUDY NEXT WEEKEND WITH CHANCES OF PRECIPITATION
AS A SYSTEM MOVES BY MOSTLY TO THE NORTH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

MACKECHNIE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 2:22 AM PSTSmall Craft AdvisorySGX11 hr
Dec 6, 12:27 PM PSTWinter Storm WarningSGXRiverside, San Bernardino39 hr
Dec 6, 1:05 PM PSTGale WatchSGX13 hr

Nearby

High Wind Watches in California, 2009Every high wind watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.